Drug Overdose/Abuse: Signs, What to do

Codeine and Tramadol are one of the common reasons for Drug overdose among the youths and school population. Drug overdose or drug abuse refers to the consumption of medications whether prescribed or over the counter (OTC) above the amount prescribed or the safe level of the drug, leading to the development of lethal effects.

One major reason why patients come to the hospital is because of “PAIN”.
Medically there are many ways to relieve pain and one of them is the use of “Opiods“.

What Are Opiods?

Opoids are drugs prescribed by doctors to relieve severe pain. One example of an opioid is TRAMADOL.

drug overdose
Tramadol is one of the common reasons for Drug overdose among the youths and school population.

How Does Opoids Work?

Opoids when taken attaches to receptors all over the body and blocks the pain messages to the brain and spinal cord. They don’t stop there, they activate the goodness hormone known as “dopamine” that makes you feel good and “high”.

It is this feeling of being good and “high” that has made the Opiods especially Tramadol, one the most abused drug in the world and it kills!

What is Drug Overdose/Drug Abuse

Drug overdose occurs when a person takes too much of a substance whether it was prescribed, legal or illegal. Drug overdose can be intentional to achieve “highness” or unintentional.

How Does Opoid/Tramadol Overdose Kill?

When taken, the Opoid goes to the brain, and activates the “Highness Hormone”, dopamine but this time higher than normal because it’s “Overdose”. As the highness reduces, the person falls asleep, the period between being awake and falling asleep, convulsion starts.

It also acts on the part of the brain that controls breathing and slows it down and sometimes stops breathing at once.

It also reduces heart rate, prevents the lungs from transferring oxygen to the blood. Oxygen falls and the heart starts beating like “mad”. Lack of oxygen in the brain and other body organs would cause the body to shut down and that’s death!

Signs & Symptoms Of Drug Overdose

A person would start noticing the following symptoms once they have taken a drug in lethal amounts:

  1. Unconsciousness
  2. Convulsions
  3. The person is awake but can’t communicate
  4. Slow breathing
  5. Deep snoring
  6. Blue lips and fingernails
  7. Vomiting

Emergency Treatment For Drug Overdose

  1. Call for help
  2. Try to wake the person
  3. Remove anything in his/Her mouth and raise the neck to open the airways
  4. Loose every tight clothes
  5. Place the person on his sides.
  6. Keep warm
  7. Do not give anything!
  8. Stay until help comes
  9. Tell the doctors the drug he/she took.

Remember, Drugs Kills!
Drugs Is Addictive!

Feel free to ask any questions you might have below.

Authors

  • Dr. Echibuogu Nelson Tochukwu currently works as a medical officer at Prince Of Peace Specialist Hospital in Lagos. He holds an MBBS Degree from the Abia State University. He is a story teller, script writer and a lover of sport. You can follow him on twitter below.

Leave a Reply

Scroll to Top